Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 368, NWS Tulsa, OK

October 29, 2004Ottawa County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Oct 29, 2004, 7:06 PM CDT for Ottawa County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 29, 2004, 7:06 PM CDT (00:06 UTC)
Expired
Oct 29, 2004, 7:45 PM CDT
In force
39 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Ottawa County, OK

The radar

The Tulsa radar (KINX), 100 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 29, 6:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
452 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 300006
SVRTUL
OKC115-300045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
706 PM CDT FRI OCT 29 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTTAWA COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 745 PM CDT

* AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND       
  DAMAGING WINDS UP TO 70 MPH.  THIS STORM WAS LOCATED NEAR          
  AFTON...MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FAIRLAND AND
  WYANDOTTE.

THIS STORM WILL BE CAPABLE OF PRODUCING LDAMAGING WINDS. IF NO 
UNDERGROUND SHELTER IS AVAILABLE TAKE COVER ON THE LOWEST FLOOR IN 
AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS IN EFFECT UNTIL 11 PM FOR THE WARNED AREA. 
TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE 
NEAR THE PATH OF THIS STORM...YOU SHOULD BE ALERT FOR RAPIDLY 
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

LAT...LON 3668 9463 3668 9500 3674 9500 3699 9464
      3699 9463

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 6:41 PM CDT, 25 minutes earlier.

Area forecast discussion, Oct 29, 6:41 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
641 PM CDT FRI OCT 29 2004

...MESOSCALE UPDATE...

AT 6PM THE DRY LINE EXTENDED FROM NOWATA COUNTY...ACROSS
TULSA...THROUGH WESTERN OKFUSKEE COUNTY AND ON SOUTH TO JUST WEST OF
ARDMORE.  THE DRY LINE WILL STALL FOR A TIME AND THEN BE SHOVED EAST
LATER THIS EVENING BY A COLD FRONT.

THE EASTERN EDGE OF THE MOST UNSTABLE AIR HAS CHANGED LITTLE IN THE
LAST FEW HOURS AND IS NOT LIKELY TO ADVANCE EASTWARD. AT 6PM THE
BETTER INSTABILITY WAS WEST OF A MIAMI...STIGLER...BOSWELL LINE.
THEREFORE...UNLESS A CHANGE IN THIS TREND OCCURS THE STORMS SHOULD
TEND TO WEAKEN AS THEY MOVE DEEPER INTO EASTERN OKLAHOMA.
CONTRIBUTING TO THE WEAKENING SHOULD BE THE LOSS OF DAY TIME HEATING.

DEEP LAYER SHEAR HAS BEEN MORE THAN ENOUGH FOR SUPERCELL STRUCTURE.
TWO STORM-RELATIVE HELICITY MAXIMUMS EXIST...ONE ALONG THE I-44
CORRIDOR FAR NORTHEAST OKLAHOMA FROM TULSA NORTHEAST AND THE OTHER
SOUTH OF A MCALESTER POTEAU LINE.  THEREFORE STORM ROTATION WILL
PERSIST WHILE ANY UPDRAFTS REMAIN...HOWEVER THE OVERALL POTENTIAL
FOR SEVERE WEATHER WILL BEGIN TO DIMINISH.

FORECAST ID= 08

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, Oct 29, 4:55 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
455 PM CDT FRI OCT 29 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
455 PM CDT FRI OCT 29 2004

...SEVERE WEATHER ONGOING WITH AN ELEVATED TORNADO RISK...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT
TORNADO.
	RISK...ELEVATED.
	AREA....NORTHEAST OKLAHOMA AND NORTHWESTERN ARKANSAS.
	ONSET....ONGOING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND WESTERN ARKANSAS .
	ONSET...ONGOING.

	AREA AT GREATEST RISK...LOCATIONS ALONG AND NORTH OF I 40.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND
EVENING AHEAD OF AN APPROACHING COLD FRONT.  STORMS WILL MOVE
RAPIDLY TO THE NORTHEAST...WITH LOW LEVEL SHEAR AND HELICITY VALUES
INCREASING TOWARDS SUNSET.  THIS COMBINATION WILL FAVOR AN INCREASED
TORNADO THREAT WITH DEVELOPING STORMS.  BY MID EVENING...STORMS
SHOULD EVOLVE INTO A SQUALL LINE WITH EMBEDDED BOW ECHOS FAVORING A
TRANSITION TOWARD DAMAGING WIND BECOMING THE GREATEST THREAT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED ACROSS PORTIONS OF EASTERN
OKLAHOMA...AND WILL BE LIKELY ACROSS WESTERN ARKANSAS AFTER 8 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...NO HAZARDS.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...

EMERGENCY MANAGEMENT PLANNING STATEMENT...

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 7:08 PM CDTTornado WarningTSADelaware, Mayes37 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.